Mary - My wife appears to be in the 6th or 7th stage of Alzhiemers. She has been exhibiting episodes of rage, sometimes screaming for hours at a time, and appears to be experiencing psychosis. Additionally, her mother was diagnosed as paranoid schizophrenic.
To provide some background, her psychiatrist suggested that it may be necessary to put her in a facility in order to determine the best treatment in regards to medications. As of today, she has been there for seven days. They changed her Seroquel to Prozac, and two days ago they added Depakote due to her agitation. But my daughters and I are extremely concerned for her well-being.
She seems much worse than when she went in and does not seem to be getting the care she needs. When she entered the facility she was semi-ambulatory, but had just recently started using a wheelchair intermittently. Also, she had begun sleeping more, but was fairly alert when she was not resting. After having admitted her, she seems to have experienced a noticeable cognitive and motor decline. She appears to be very lethargic, rarely keeping her eyes opening when being spoken to. She does not appear to be ambulatory at all and she is unable to keep an erect posture when seated. Also, she seems to have more weakness on her left. Moreover, her swallowing seems to be more impaired, as residue is left in the oral cavity, she needs multiple swallows to clear her oral cavity and she has begun coughing after swallowing. My daughters are wondering if this could be a symptom of a transient ischemic attack or something similar. We understand that the disease is progressing, but this rapid progression makes us wonder if something could be happening comorbidly which might account for her sudden changes.
We are considering removing her if things to not improve considerably in the next three or four days, and bringing her home. Could you please offer some advice, or suggestions on best to make this decision?
I'd get her out of there unless this is a sheltered ward specifically designed for dementia patients. Normal hospitals are not at all designed to look after people with Alzheimer's. We really saw this when my mother in law broke her hip in Stage 6 and needed surgical repair. The regular orthopedic ward was completely unprepared to deal with her - the staff did not understand that she couldn't follow directions or understand long sentences. They had no training or knowledge with regards to the special needs of patients in mid to later dementia. They would just yell at her, thinking her non-compliance was due to deafness - truth was, she had no idea what they expected her to do or understand. They also would do things like leave her meal tray with the insulated cover left on. She would have no idea there was food under there or how to take the cover off. Half an hour later, another staff member would appear to take the tray away, irrespective of whether she had eaten. If family had not been there almost constantly, I don't know what would have happened. We got her out of there ASAP and back to a specialized dementia unit, where they at least could take proper physical care of her in a compassionate and sheltered environment.
I'd be concerned about the Depakote. Excessive sleepiness is a very common side effect, leading to safety concerns, loss of coordination etc. The makers just got a whopping 1.5 billion dollar fine for pushing this drug for use in dementia patients. Here are a couple of articles from May of this year.
You probably also know that the U.S. Food and Drug Administration (FDA) has issued a special warning (a "black box warning") about the use of drugs like Seroquel in elderly people with dementia or psychosis. Elderly people with dementia who are treated with antipsychotics -- are more likely to have strokes and die of various causes than those who were not treated with those medications. It is not approved to treat dementia or dementia-related psychosis - it's considered an off book use - and caution should be used before prescribing the medication to elderly people with dementia. So it is a positive they took her off that one.
The Prozac is more benign - of the select serotonin reuptake inhibitors (SSRIs) it has a lower potential for side effects. It needs to be monitored because it can cause delirium in some people suffering from dementia. It is an an anti-depressant than can also reduce anxiety.
Read more: http://www.livestrong.com/article/115976-drugs-used-treat-dementia/#ixzz2I2za6Of
There is also potential for depakote side effects to be magnified when concurrently taking Prozac - never mind that the combination can put the whammy on an older person's liver.
So, she may have had a small stroke, but my first suspicion is the meds they have her on. Have they thought about weaning her off all of it, and then seeing how she does - get a true baseline for her - before they start monkeying around with different medications?
The paradox is that in some people, drugs like the seroquel she was on earlier actually make agitation worse, rather than better, so if she was on it previously, that might have actually been contributing to her agitation.
Is this psychiatrist a specialist in dementias in the elderly? You might want to find someone who is a true specialist. My mother in law did have a psychiatrist as well as a neurologist, but both of them were attached to a "memory care" clinic, and had extensive knowledge of dementias in older populations.
Don't get me wrong - I'm not anti-drug. Medications do have a place when nothing else works, and the person is very upset and agitated - which is very hard on them as well as the caregivers. However, the goal should be as little as possible drugs on an ongoing basis - if at all possible, restrict their use to short term periods and then discontinue. If that can't work, use the fewest possible, at the lowest dose possible, and reevaluate them all the time, as the dementia progresses, with a view to getting the person off them.
Do you have any insight into what triggers her rages - I ask just because I wonder what has been tried in terms of changing the environment or approaches to her, to help manage the behavior. My mother in law did experience "catastrophic reactions" a few times - kind of like a toddler flipping out in tantrum when things were too stressful for her, particularly if she was not at her best at the time (i.e. being hungry, tired, unwell, made it worse). We found we had to carefully watch her for signs of stress, and back off if she was getting agitated. We also had to time certain activities for times she was at her best (i.e. bathing needed to be done early in the day).
Hope this helps. I know how very discouraging this can be, and how you really want the best for her. You sound like a great husband. She's lucky to have her family involving and looking out for her.